Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 57, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 23, 1997, 3:26 PM EDT for Eaton County, Michigan. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 23, 1997, 3:26 PM EDT (19:26 UTC)
- Expired
- Jun 23, 1997, 4:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Eaton County, MI
The radar
The Grand Rapids radar (KGRR), 67 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 3:40 PM EDT | Thunderstorm Wind | Charlotte, MI | A local radio station in Charlotte reported several large tree limbs downed, with wind gusts estimated at 60 mph. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1705 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
352 WUUS1 KGRR 231926 RRA SVRGRR MIC045-232015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 326 PM EDT MON JUN 23 1997 * SEVERE THUNDERSTORM WARNING FOR EATON COUNTY - SOUTH CENTRAL LOWER MICHIGAN * UNTIL 415 PM EDT * SOME LOCATIONS AFFECTED POTTERVILLE AROUND 335 PM EDT GRAND LEDGE AROUND 340 PM EDT DIMONDALE AROUND 345 PM EDT * AT 325 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED BY NATIONAL WEATHER SERVICE DOPPLER RADAR IN THE VICINITY OF CHARLOTTE MOVING NORTHEAST AT 25 MPH. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS TRH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 12:31 PM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 23, 12:31 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1230 PM EDT MON JUN 23 1997 UPDATED THE ENTIRE SOUTHWEST QUARTER OF LOWER MICHIGAN TO INCLUDE A 50 PERCENT CHC OF SHOWERS AND THUNDERSTORMS. CHC'S APPEAR TO BE FAIRLY GOOD...AS WARM FRONTAL BOUNDARY EXTENDS FROM NEAR HOLLAND TO ANN ARBOR AT 16Z. CAPES ATTM IN WARM MOIST AIR TO THE SOUTH OF THE FRONT NEAR STURGIS AND COLDWATER ARE ARND 3000-3500 J/KG WITH LI'S OF -6 TO -9. SO WITH SUBSTANTIAL INSTABILITY...A FOCUSING MECHANISM IN THE WARM FRONT...AND A WEAK H5 S/WV MOVING THROUGH SRN LWR..FEEL 50 POPS FOR -SHRA AND -TSRA ARE WARRENTED. ONLY CONCERN IS WITH SUNNY SKIES TO THE SOUTHWEST...AND CLOUDS OVR SRN LWR DRIFTING SE...WARM FRONT MAY SURGE NORTHWARD INTO APX'S CWA THIS AFTERNOON...LEAVING SRN LWR WITH NO BOUNDARY TO FOCUS CONVECTION...EXCEPT THE LAKE BREEZE FRONT. OTHER CHANGES MINOR. RJD
In the hours before
Special weather statement, Jun 23, 12:15 PM EDT, 3 hours 11 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-241200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1215 PM EDT MON JUN 23 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. ...DISCUSSION... A WARM FRONT... WHICH STRETCHED FROM NEAR LUDINGTON SOUTHEAST TO LAKE ST CLAIR AT 1100 AM... WILL MOVE SLOWLY NORTH THROUGH THE DAY TODAY... BRINGING WARMER AND MOISTER AIR INTO THE SOUTHWEST QUARTER OF LOWER MICHIGAN. THIS AIR MASS WILL MAKE THE ATMOSPHERE QUITE UNSTABLE ACROSS THE AREA. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON WILL BE NORTH OF INTERSTATE 96... NEAR THE WARM FRONT. HOWEVER... SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE IN THE WARM HUMID AIR MASS SOUTH OF THE FRONT. THUNDERSTORM DEVELOPMENT MAY OCCUR FROM EARLY AFTERNOON THROUGH SUNSET... BUT PRIMARILY BETWEEN 300 PM AND 700 PM. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THE MAJORITY OF ANY THUNDERSTORMS THAT DO DEVELOP THIS AFTERNOON AND EVENING ARE NOT EXPECTED TO BE SEVERE... BUT THE STRONGEST STORMS MAY APPROACH SEVERE LEVELS. THE STRONGEST STORMS MAY PRODUCE HAIL OF AROUND A HALF INCH IN DIAMETER AND WIND GUSTS TO AROUND 50 MPH. STORM MOVEMENT WILL BE GENERALLY EAST AT 25 TO 30 MPH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHWEST LOWER MICHIGAN LATER THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION AND ANY FURTHER UPDATES CONCERNING THE SEVERE WEATHER THREAT IN SOUTHWEST LOWER MICHIGAN. TRH
Special weather statement, Jun 23, 12:17 PM EDT, 3 hours 9 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-241200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1215 PM EDT MON JUN 23 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. ...DISCUSSION... A WARM FRONT... WHICH STRETCHED FROM NEAR LUDINGTON SOUTHEAST TO LAKE ST CLAIR AT 1100 AM... WILL MOVE SLOWLY NORTH THROUGH THE DAY TODAY... BRINGING WARMER AND MOISTER AIR INTO THE SOUTHWEST QUARTER OF LOWER MICHIGAN. THIS AIR MASS WILL MAKE THE ATMOSPHERE QUITE UNSTABLE ACROSS THE AREA. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON WILL BE NORTH OF INTERSTATE 96... NEAR THE WARM FRONT. HOWEVER... SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE IN THE WARM HUMID AIR MASS SOUTH OF THE FRONT. THUNDERSTORM DEVELOPMENT MAY OCCUR FROM EARLY AFTERNOON THROUGH SUNSET... BUT PRIMARILY BETWEEN 300 PM AND 700 PM. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THE MAJORITY OF ANY THUNDERSTORMS THAT DO DEVELOP THIS AFTERNOON AND EVENING ARE NOT EXPECTED TO BE SEVERE... BUT THE STRONGEST STORMS MAY APPROACH SEVERE LEVELS. THE STRONGEST STORMS MAY PRODUCE HAIL OF AROUND A HALF INCH IN DIAMETER AND WIND GUSTS TO AROUND 50 MPH. STORM MOVEMENT WILL BE GENERALLY EAST AT 25 TO 30 MPH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHWEST LOWER MICHIGAN LATER THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION AND ANY FURTHER UPDATES CONCERNING THE SEVERE WEATHER THREAT IN SOUTHWEST LOWER MICHIGAN. TRH
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 3:21 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 64 min |
| Jun 23, 4:40 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 20 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.